Alert archive / California / Special Marine Warnings in 2019

Special Marine Warning 2, NWS Eureka, CA

September 16, 2019

NWS Eureka, CA issued this special marine warning at Sep 16, 2019, 1:09 PM PDT. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2019, 1:09 PM PDT (20:09 UTC)
Expired
Sep 16, 2019, 1:30 PM PDT
In force
21 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Sep 16, 4:49 AM PDT, 8 hours 20 minutes earlier.

Area forecast discussion, Sep 16, 4:49 AM PDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
449 AM PDT Mon Sep 16 2019

.SYNOPSIS...Scattered showers will be found mainly north of
Mendocino County today, with a noticeably cooler day inland.
Another storm system will bring a second dose of rain later on
Tuesday and into Wednesday. Drier weather with a warming trend is
expected late week and into the weekend.

&&

.DISCUSSION...A cold front continues to work southeastward with an
associated band of steadier rain set to clear Mendocino county
before sunrise. Scattered showers will expand across portions of
northwest California this morning, mainly north of Mendocino
county. These showers will be driven by the passage of an upper-
level trough. The main trough axis will shift east of our area
this afternoon, and the trough itself will already begin filling
and lifting out, with progressive upstream flow. This will not
favor 'over-performing' showers from a coverage or intensity
standpoint today, however the atmosphere will be unstable enough
for downpours with some stronger showers, and even isolated
thunderstorms. Lightning strikes upstream have been limited, with
more substantial activity headed toward the Oregon coast. That
said, think areas between Trinidad and Crescent City could easily
see some rumbles this morning, with better chances over the
adjacent coastal waters. The higher-resolution models point toward
convergent boundary layer winds approaching the north coast and
CAPE in the 200 to 600 j/kg range. As the trough axis passes by,
there may be a brief window for another few lightning strikes over
the mountains of northern and eastern Trinity County this
afternoon, but honestly think any storms will develop farther east
into Siskiyou and Shasta counties. Meanwhile at the coast,
shortwave energy will continue to round the backside of the
departing trough. This plus another surge of mid-level moisture may
keep shower activity going over coastal areas north of Trinidad
and especially over the inland high terrain despite rising heights
and stability this afternoon. For the Humboldt Bay vicinity,
think any showers this afternoon will be isolated and tend toward
the adjacent hills, with even some tendency for some sunshine and
partial clearing at the coast heading into this evening. Much of
Mendocino county will actually see a mostly dry day with a fair
amount of sun. High temperatures inland will be unseasonably
cool, with only upper 60s to low 70s expected in most valley
spots.

Expect the bulk of northwest California to dry out with some
clearing skies tonight, allowing for lots of valley fog to develop
by Tuesday morning. Conditions at the coast may stay mixed enough
to preclude much marine layer stratus from developing, so the day
could start of partly sunny for some spots, especially south of
Cape Mendocino. Farther north, clouds will increase quickly ahead
of the next front, which will result in showers expanding
southward from Del Norte county in the morning to Humboldt County
in the afternoon. The front will then swing southward Tuesday
evening, with a more north-to-south storm track than with the
first system. A deeper upper-low will have more of a surface
reflection as well, as it tracks southward along the Oregon coast.
This will likely result in more moderate to heavy showers into
Wednesday, and later forecasts may add thunder for parts of our
area, though limited instability will again only allow for a
isolated/embedded thunder threat.

After another foggy start to the day on Thursday in the valleys,
we will dry out and warm up for the late week and weekend, with
temperatures returning to near or slightly above seasonal averages
for late September. /AAD

&&

.AVIATION...Widespread MVFR ceilings with occasional visibility
reductions to IFR will gradually improve across interior airfields
including UKI this morning as the front and associated rain moves
off to the east. Numerous showers will continue to impact the area
today in the wake of the front, likely leading to some fluctuations
in cigs and vis at each terminal through the afternoon. Expecting
VFR as the prevailing conditions at each site, with some occasional
bouts of MVFR or lower as showers move through. winds should
generally remain light with the exception of localized gustier
conditions in the vicinity of showers. /CB

&&

.MARINE...Light to gentle westerly breezes will prevail across the
coastal waters through tonight, with correspondingly calm short
period seas. Numerous showers and perhaps a few lightning strikes
will also be found in the wake of the front, which could produce
some locally gustier winds and steeper seas in the vicinity of the
stronger showers. Otherwise, a mid period NW swell on the order of 7
to 8 feet at 11 seconds will continue to dominate the sea state for
the next few days, with a small long period southerly swell also
present. Seas will shift to the south on Wednesday as another front
approaches the waters north of Cape Mendocino, bringing a brief
period of stronger southerlies to the far northern waters off of
Point Saint George. This will be followed by another period of
calmer winds and seas during the middle of the week, then a return
of a more seasonally typical northerly wind regime during the end of
the week. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 16, 3:20 AM PDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
320 AM PDT Mon Sep 16 2019

CAZ104-106-109-110-112-113-171030-
Southwestern Humboldt-Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
320 AM PDT Mon Sep 16 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101>103-105-107-108-111-171030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
320 AM PDT Mon Sep 16 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible this morning north of
Trinidad and this afternoon over portions of the interior mountainous
terrain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:16 PM PDTSpecial Marine WarningEKA29 min
Sep 16, 2:35 PM PDTSmall Craft AdvisoryEKA30 hr

Nearby

Special Marine Warnings in California, 2019Every special marine warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.